Alert archive / Guam / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Guam

September 19, 2013

NWS Guam issued this flash flood warning at Sep 19, 2013, 8:45 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2013, 8:45 PM CDT (01:45 UTC)
Expired
Sep 20, 2013, 2:45 AM CDT
In force
6 hr
Issued by
NWS Guam
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WGMY50 PGUM 200145
FFWMY 
GUC010-200745-
/O.NEW.PGUM.FF.W.0004.130920T0145Z-130920T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TIYAN GU
1145 AM CHST FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN TIYAN GUAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF GUAM

* UNTIL 545 PM CHST FRIDAY

* AT 1137 AM CHST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM TRAINING HEAVY SHOWERS OVER THE WARNED AREA. 
  RAINFALL AT THE AIRPORT IS APPROACHING 3 INCHES SO FAR TODAY. WITH 
  THE 10 INCHES YESTERDAY...VIRTUALLY ALL OF THIS IS RUNNING OFF.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YONA...
  YIGO...TAMUNING...TALOFOFO...FINEGAYAN STATION...BARRIGADA...CHALAN
  PAGO...MANGILAO...MONGMONG...ORDOT...TIYAN...TOTO...DEDEDO...MARBO
  ANNEX...APRA HARBOR...ANDERSEN AFB...AGAT...SANTA RITA...AGANA
  HEIGHTS AND SINAJANA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TIYAN
GUAM.

&&

LAT...LON 1361 14503 1316 14479 1318 14457 1341 14450
      1355 14458 1372 14485

$$

STANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 4:35 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 19, 4:35 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
735 AM CHST FRI SEP 20 2013

.MARIANAS SYNOPSIS... A DEVELOPING TROPICAL CYCLONE IS BRINGING
SCATTERED SHOWERS AND GUSTY WINDS TO THE MARIANAS THIS MORNING.
THE BULK OF THE SHOWERS AND WINDS WERE OBSERVED NEAR GUAM.

&&

.DISCUSSION...
MAIN FORECAST PROBLEM IS THE DEVELOPING TROPICAL DEPRESSION OVER
THE LOCAL AREA. WINDS ACROSS GUAM WERE FROM THE WEST-NORTHWEST
THIS MORNING. SAIPAN WAS FROM THE SOUTHEAST AND ROTA FROM THE
NORTH. THIS ADDS UNCERTAINTY TO LOCATING THE CENTER OF THE
CIRCULATION. JTWC IN THEIR TCFA MENTIONED A LOCATION NEAR 15.5N
AND 148.5E. THIS SEEMS TOO FAR EAST. ARE THERE MULTIPLE
CIRCULATIONS EMBEDDED IN THE LARGER FLOW OR IS THE CIRCULATION
ELLIPTICAL SINCE IT IS IN THE FORMATIVE STAGES. AT ANY RATE
SPLIT THE FORECAST ZONES WITH GUAM SEPARATE FROM THE OTHER THREE
ZONES. NOT ONLY IS THE SPLIT FOR WIND DIRECTION BUT RAIN. GUAM IS
CLOSER TO A BAND OF SHOWERS SOUTH OF THE CIRCULATION CENTER.
THIS BAND MOVED ACROSS THE ISLAND JUST AFTER MIDNIGHT. FEEL THAT
IT WILL REMAIN SOUTH OF THE ISLAND THROUGH THE MORNING BUT MAY
MOVE BACK NORTHWARD THIS AFTERNOON. WHILE SCATTERED SHOWERS
ARE EXPECTED OVER ALL OF THE ISLANDS SHOWERS MAY BE HEAVIER
OVER GUAM.

MODELS SHOW THAT WHATEVER DEVELOPS WILL MOVE NORTHWARD. WHILE
THIS MAY MEAN THAT THE HIGHER WINDS WILL OCCUR NORTH OF THE
ISLANDS WITH THE TROPICAL CYCLONE IT MAY NOT BE THE WHOLE STORY.
IF THE BAND OF HEAVY SHOWERS THAT IS SOUTH OF GUAM STAYS TOGETHER
IT MAY MOVE NORTHWARD WITH WHATEVER CIRCULATION DEVELOPS. THIS
MAY EQUAL ANOTHER ROUND OF ON AND OFF HEAVY RAINFALL FOR ALL THE
ISLANDS AND A PERIOD GUSTY WINDS FOR AT LEAST TONIGHT. WILL HAVE
TO MONITOR THIS SITUATION AS THINGS MAY CHANGE IF THE CIRCULATION
DECIDED TO DEVELOP QUICKER THAN ANTICIPATED.

MODELS CONTINUE TO KEEP THE MONSOON FLOW OVER THE AREA THROUGH
THE WEEK. SO EXPECT PERIODS OF SCATTERED SHOWERS THROUGH AT LEAST
THURSDAY.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE LOCAL AREA. A SHIP
JUST WEST OF GUAM...THE MSC FIRENZE...OBSERVED SEAS AT 10 FEET.
THIS FITS WELL WITH THE COMBINED SEAS IN THE MARINE FORECAST. THE
RITIDIAN BUOY DID HAVE A FEW MAX WAVES ABOVE 20 FEET DURING THE
HIGH WINDS THIS MORNING BUT THESE HAVE DECREASED. EXPECT COMBINED
SEAS TO AVERAGE BETWEEN 9 TO 11 FEET THROUGH THE WEEKEND. THE
WEST SWELL WILL GENERATE HAZARDOUS SURF ON WEST AND NORTH FACING
REEFS THROUGH AT LEAST MONDAY. IF THE CIRCULATING DOES DEVELOP
QUICKER THAN ANTICIPATED AND CLOSER TO THE LOCAL AREA THESE SEA
HEIGHTS AND SURF HEIGHTS MAY NEED TO BE REVISED.

&&

.EASTERN MICRONESIA...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG A TRADE-WIND
CONVERGENCE ZONE OVER THE MARSHALL ISLANDS. SATELLITE IMAGERY
SHOWS DEEP CONVECTION REDEVELOPING EAST OF MAJURO THAT WILL
LIKELY SPREAD WESTWARD OVER MAJURO WATERS TODAY. WET CONDITIONS
ARE EXPECTED TO CONTINUE THROUGH AT LEAST TONIGHT BEFORE CALMER
WEATHER SETTLES IN FROM THE SOUTHEAST SATURDAY. SHOWERS AND
POSSIBLE TSTMS ARE ALSO EXPECTED AT KOSRAE LATER TODAY AND
EVENTUALLY POHNPEI LATE TONIGHT AS THE CONVERGENCE ZONE AND
SHOWER ACTIVITY SHIFT WESTWARD. ACTIVE WEATHER WILL PUSH MOSTLY
NORTHWARD OF POHNPEI AND KOSRAE EARLY NEXT WEEK.

&&

.WESTERN MICRONESIA...
STRONG MONSOONAL FLOW INTO TROPICAL DISTURBANCE 98W NEAR THE
MARIANAS IS ALLOWING SHOWERS AND TSTMS TO DEVELOP OVER AND NEAR
YAP. AN ACTIVE MONSOON PATTERN IS EXPECTED TO CONTINUE THROUGH AT
LEAST SATURDAY BEFORE THE MONSOON TAIL AND ASSOCIATED SHOWER
ACTIVITY PUSH NORTH OF YAP LATE SATURDAY OR EARLY SUNDAY. KOROR
WILL REMAIN RELATIVELY DRY OVER THE WEEKEND WITH WIDESPREAD
SHOWERS DEVELOP MAINLY TO THE NORTHEAST. SOUTHWEST MONSOON WINDS
WILL BECOME FRESH TO STRONG BEGINNING EARLY NEXT WEEK BUT MODELS
INDICATE BULK OF SHOWER ACTIVITY SHOULD REMAIN NORTH OF 10N. FOR
CHUUK...EXPECT QUIET WEATHER TODAY AND SATURDAY WITH RIDGING IN
PLACE ACROSS CHUUK STATE. SHOWER ACTIVITY ASSOCIATED WITH TRADE-
WIND CONVERGENCE AFFECTING THE EASTERN MICRONESIA MAY NOT REACH
CHUUK UNTIL SUNDAY. MODELS SHOW SHOWERS STALLING JUST EAST OF
CHUUK ON SUNDAY.

NORTHWEST SWELL GENERATED BY NOW SUPER TYPHOON USAGI CONTINUES TO
INCREASE AT YAP AND KOROR. SURF HEIGHTS WILL PEAK THIS AFTERNOON
AT 9 TO 11 FEET ON KOROR AND 10 TO 13 FEET ON YAP. SURF WILL FALL
SATURDAY BUT INCREASE ONCE AGAIN EARLY NEXT WEEK AS A REINFORCING
WNW SWELL FROM INCREASED MONSOON WINDS AND NORTHEAST SWELL
GENERATED BY TROPICAL DISTURBANCE 98W NEAR THE MARIANAS ARRIVE ON
THE ISLANDS. SURF MAY BRIEFLY FALL BELOW ADVISORY CRITERIA AT
KOROR ON SATURDAY AND SUNDAY BUT WILL RISE TO HAZARDOUS LEVELS
AGAIN ON MONDAY AS WEST AND NORTHEAST SWELL INCREASE.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...HIGH SURF ADVISORY UNTIL 6 PM CHST MONDAY FOR GUZ001>004.

MARIANAS WATERS...SMALL CRAFT ADVISORY UNTIL 6 PM CHST MONDAY FOR PMZ151>154.

&&

ZIOBRO/WILLIAMS

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:08 PM CDTAreal Flood AdvisoryGUM6 hr
Sep 20, 1:40 AM CDTFlash Flood WarningGUM4 hr
Sep 20, 6:20 AM CDTAreal Flood AdvisoryGUM3 hr
Sep 20, 5:32 PM CDTAreal Flood AdvisoryGUM6 hr

Nearby

Flash Flood Warnings in Guam, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.